Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 104, NWS Pueblo, CO

July 29, 1998Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1998, 1:29 PM MDT for Rio Grande County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1998, 1:29 PM MDT (19:29 UTC)
Expired
Jul 29, 1998, 2:30 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Rio Grande County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KPUB 291930 RRA
SVRPUB
COC105-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
129 PM MDT WED JUL 29 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RIO GRANDE COUNTY IN SOUTHERN COLORADO

* UNTIL 230 PM MDT

* AT 126 PM...RADAR SHOWED A SEVERE STORM NORTH OF HIGHWAY 160 4
  MILES EAST OF DEL NORTE MOVING EAST SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE MONTE VISTA AND THE OPEN COUNTRY
NORTH OF HIGHWAY 160 THROUGH 230 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

TM/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:12 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 3:12 AM MDT, 10 hours 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
312 AM MDT WED JUL 29 1998

CONCERNS TODAY THREAT OF LOCALLY HEAVY RAINFALL AS WELL AS SEVERE
WEATHER POTENTIAL.  CWFA CURRENTLY PARTLY CLOUDY WITH CONVECTION
STILL OCCURRING OVER PORTIONS OF THE FAR EASTERN ZONES.

LATEST SATELLITE IMAGES INDICATE MOISTURE PLUME REMAINS OVER CWFA
AND NTRANS ETA PRECIPITABLE WATER FORECAST AS WELL AS FORECAST
MODEL SOUNDINGS KEEP HIGH MOISTURE LEVELS OVER REGION THROUGH AT
LEAST 1ST PERIOD.

WINDS ALOFT FORECAST TO SLOWLY INCREASE AS THE DAY PROGRESSES
WHICH MAY TEND TO LIMIT VERY SLOW MOVING STORMS BUT THEN FORECAST
MODEL SOUNDINGS PROJECT CAPES IN EXCESS OF 2000 J/KG FOR PORTIONS
OF THE I-25 CORRIDOR AND NEAR 1000 J/KG OVER THE EASTERN PLAINS
THIS AFTERNOON...THEREFORE THINK COMBINATION OF SEVERE
THUNDERSTORMS AS WELL AS FLOODING POSSIBLE SOME AREAS TODAY AND
MAY INSERT IN SELECTED ZONES.

MAXIMUM TEMPERATURES TO REMAIN CLOSE TO YESTERDAY'S
VALUES...EXCEPT FOR THE SAN LUIS VALLEY WHERE TEMPERATURES MAY
INCREASE A CATEGORY OR TWO.

"7"

In the hours before

Special weather statement, Jul 29, 11:55 AM MDT, 1 hour 34 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED JUL 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS
AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS.  DUE TO A
LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY
RAIN AND FREQUENT LIGHTNING.

AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING
OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON.  EXPECTATIONS
ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS
AFTERNOON.  BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND
BEGIN SPREADING EAST ONTO THE PLAINS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR
FLOODING.

LW
Special weather statement, Jul 29, 11:55 AM MDT, 1 hour 34 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED JUL 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS
AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS.  DUE TO A
LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY
RAIN AND FREQUENT LIGHTNING.

AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING
OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON.  EXPECTATIONS
ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS
AFTERNOON.  BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND
BEGIN SPREADING EAST ONTO THE PLAINS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR
FLOODING.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:47 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.